Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2021, 7:11 PM CDT for Gaines County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2021, 7:11 PM CDT (00:11 UTC)
- Expired
- May 15, 2021, 8:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1081 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2052 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -27 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
450
WUUS54 KMAF 160011
SVRMAF
TXC165-160115-
/O.NEW.KMAF.SV.W.0062.210516T0011Z-210516T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
711 PM CDT Sat May 15 2021
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Central Gaines County in western Texas...
* Until 815 PM CDT.
* At 711 PM CDT, a severe thunderstorm was located near Gaines County
Airport, or 8 miles south of Seminole, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 10264 3259 10282 3296 10270 3296 10232
3264 10236
TIME...MOT...LOC 0011Z 231DEG 9KT 3260 10269
HAIL...1.50IN
WIND...60MPH
$$
103 follow-up statements
999
WWUS54 KMAF 160028
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
728 PM CDT Sat May 15 2021
TXC165-160115-
/O.CON.KMAF.SV.W.0062.000000T0000Z-210516T0115Z/
Gaines TX-
728 PM CDT Sat May 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GAINES COUNTY...
At 728 PM CDT, a severe thunderstorm was located 7 miles south of
Gaines County Airport, or 10 miles south of Seminole, moving east at
15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 10264 3258 10277 3296 10266 3296 10232
3264 10236
TIME...MOT...LOC 0028Z 281DEG 15KT 3257 10262
HAIL...1.50IN
WIND...60MPH
$$
10627
WWUS54 KMAF 160034
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
734 PM CDT Sat May 15 2021
TXC165-160115-
/O.CON.KMAF.SV.W.0062.000000T0000Z-210516T0115Z/
Gaines TX-
734 PM CDT Sat May 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GAINES COUNTY...
At 734 PM CDT, a severe thunderstorm was located 7 miles south of
Gaines County Airport, or 10 miles south of Seminole, moving
southeast at 5 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 10264 3258 10277 3296 10266 3296 10232
3264 10236
TIME...MOT...LOC 0034Z 309DEG 5KT 3257 10266
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...60MPH
$$
10778
WWUS54 KMAF 160053
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
753 PM CDT Sat May 15 2021
TXC165-160115-
/O.CON.KMAF.SV.W.0062.000000T0000Z-210516T0115Z/
Gaines TX-
753 PM CDT Sat May 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR CENTRAL GAINES COUNTY...
At 753 PM CDT, a severe thunderstorm was located near Gaines County
Airport, or 8 miles south of Seminole, moving northeast at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop
and Gaines County Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3252 10264 3258 10277 3296 10266 3296 10232
3264 10236
TIME...MOT...LOC 0053Z 231DEG 9KT 3260 10261
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 6:05 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, May 15, 6:05 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 605 PM CDT Sat May 15 2021 .DISCUSSION... Please see the 00z aviation discussion below. && .AVIATION... Currently have sct TSRA across region with all terminals under at least VCTS until b/w 02-05z this evening. TS will move east with remnant OVC prevailing across sites, but expect low cigs to develop areawide with MVFR expected overnight into the AM before clearing by 16z tomorrow. Borderline IFR possible at KHOB/KMAF by 12z as some guidance suggests, but will assess as clouds develop. Gusty SW winds tomorrow PM. && .PREV DISCUSSION... /issued 151 PM CDT Sat May 15 2021/ DISCUSSION... An upper trough is centered over California and Nevada with westerly flow over West Texas and Southeast New Mexico. A dryline is present across the area this afternoon with dewpoints climbing into the 60s across the Permian Basin and Lower Trans Pecos. CAPE values east of the dryline will generally be 2,000 to 3,000 J/kg with 0 to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values are expected to be highest across Pecos, Terrell, and Brewster Counties. Mid-level lapse rates will generally be marginal according to the NAM12. Omega values will be enhanced across portions of the area this afternoon into tonight as upper level shortwaves move overhead. Severe thunderstorms are possible, given these conditions, this afternoon into tonight across most of West Texas and Southeast New Mexico. The main threats will be large hail and damaging winds but an isolated tornado or two is possible. The upper low moves over Southern California/Southern Nevada on Sunday with another dryline across West Texas and Southeast New Mexico. The CAPE and shear values are expected to be less tomorrow than today but strong to severe storms will still be possible. Temperatures are expected to warm up on Sunday into the 80s and 90s, especially west of the dryline. The previously mentioned upper low moves over the Four Corners region on Monday with the dryline expected to be across the far eastern Permian Basin and Lower Trans Pecos. The upper low/trough begins to move over the region on Tuesday with a dryline present and a cold front moving southward into the area during the morning. Severe storms will be possible along the cold front and dryline intersection. Most of the rain and storms should be east of the area on Wednesday with temperatures generally in the 80s and 90s. Similar conditions are expected on Thursday as a big upper trough moves over the west coast. Showers and thunderstorms chances will increase on Friday as the upper trough to the west begins to move/expand eastward. This same trend will continue into next Saturday. FIRE WEATHER... Showers and storms are developing in the Guadalupe Mountains and will add fuel moisture. Where and how much rain will be important since tomorrow relative humidities bottom out into the single digits and winds increase to 20 to 30 mph. ERC values are already below the 50th percentile and any additional rain may drop the ERCs further so despite dangerous weather conditions, the overall fire danger threat may be reduced. Do not see a Red Flag Warning being needed but a Fire Danger Statement may be warranted for Sunday and perhaps again on Monday when similar conditions are expected. Will let the midnight shift make the final assessment on this. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 63 87 66 89 / 50 20 10 10 Carlsbad 59 91 58 89 / 10 0 0 0 Dryden 65 92 68 94 / 50 10 10 10 Fort Stockton 63 92 64 93 / 50 10 0 10 Guadalupe Pass 59 84 59 81 / 0 0 0 0 Hobbs 59 88 59 87 / 30 0 0 0 Marfa 52 87 49 87 / 20 0 0 0 Midland Intl Airport 63 89 65 90 / 50 10 10 10 Odessa 63 89 65 91 / 50 10 10 10 Wink 62 95 60 94 / 30 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 87
Hazardous weather outlook, May 15, 2:05 PM CDT, 5 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Sat May 15 2021 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe storms will be possible across much of the area this afternoon and evening with the best chances across the Northern Permian Basin and Lower Trans Pecos. The main threats will be large hail and damaging winds. A tornado may also be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is the potential for strong to severe storms on Sunday across the eastern most portion of the Permian Basin. Elevated fire weather conditions may exist across the west on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Please relay any information about observed severe weather to the NWS while following all local, state and CDC guidelines. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 15, 6:37 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
637 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 14 N SANDERSON 30.35N 102.40W
05/15/2021 E2.00 INCH Pecos TX SOCIAL MEDIA
SOCIAL MEDIA REPORT OF 2 INCH HAIL AT RANCH RD 2400 AND
HWY 285.
&&
DEVIN.CHEHAKSpecial weather statement, May 15, 6:40 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
540 PM MDT Sat May 15 2021
NMZ029-033-160030-
Northern Lea County NM-Central Lea County NM-
540 PM MDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 630 PM
MDT...
At 539 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Milnesand to near Tatum to near Maljamar.
Movement was southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Lovington, Tatum, McDonald, Maljamar, Crossroads, Gladiola and Tatum
Airport.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern New Mexico.
LAT...LON 3290 10307 3284 10379 3295 10380 3297 10379
3297 10376 3303 10377 3357 10353 3357 10306
TIME...MOT...LOC 2339Z 296DEG 16KT 3370 10334 3330 10338 3291 10375
10Special weather statement, May 15, 6:42 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
642 PM CDT Sat May 15 2021
TXZ075-082-278-279-160030-
Pecos TX-Terrell TX-Central Brewster County TX-
Davis Mountains Foothills TX-
642 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PECOS...NORTH
CENTRAL BREWSTER AND WEST CENTRAL TERRELL COUNTIES UNTIL 730 PM
CDT...
At 641 PM CDT, Doppler radar was tracking strong thunderstorms 27
miles northwest of Sanderson, moving southeast at 20 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible.
Locations impacted include...
Sierra Madera.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3065 10312 3060 10273 3054 10255 3017 10244
3016 10301 3033 10346
TIME...MOT...LOC 2341Z 325DEG 19KT 3038 10279
89Special weather statement, May 15, 6:46 PM CDT, 25 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 646 PM CDT Sat May 15 2021 TXZ075-082-160030- Pecos TX-Terrell TX- 646 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS AND NORTH CENTRAL TERRELL COUNTIES UNTIL 730 PM CDT... At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 25 miles west of Sheffield, moving northeast at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Pecos and north central Terrell Counties. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3046 10208 3055 10238 3080 10224 3072 10185 TIME...MOT...LOC 2346Z 240DEG 15KT 3061 10224 89
Local storm report, May 15, 6:58 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
658 PM CDT SAT MAY 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL GARDENDALE 32.02N 102.37W
05/15/2021 E1.00 INCH ECTOR TX SOCIAL MEDIA
SOCIAL MEDIA VIDEO OF HAIL UP TO QUARTERS.
&&
DEVIN.CHEHAKSpecial weather statement, May 15, 7:03 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 703 PM CDT Sat May 15 2021 TXZ059-067-075-274-160045- Loving TX-Pecos TX-Ward TX-Reeves County Plains TX- 703 PM CDT Sat May 15 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...CENTRAL REEVES...CENTRAL WARD AND SOUTHERN LOVING COUNTIES UNTIL 745 PM CDT... At 703 PM CDT, Doppler radar was tracking strong thunderstorms 9 miles southwest of Pecos, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible. Locations impacted include... Pecos, Barstow, Toyah Lake, Coyanosa, B F Goodrich Testing Track and Pecos Municipal Airport. This includes Interstate 20 between mile markers 24 and 63. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western and southwestern Texas. LAT...LON 3100 10335 3143 10389 3172 10345 3135 10290 TIME...MOT...LOC 0003Z 223DEG 19KT 3130 10359 89
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:03 PM CDT | Special Weather Statement | MAF | Reeves | 42 min |
| May 15, 7:16 PM CDT | Special Weather Statement | MAF | Andrews | 44 min |
| May 15, 7:17 PM CDT | Special Weather Statement | MAF | Loving | 43 min |
| May 15, 7:24 PM CDT | Severe Thunderstorm Warning | MAF | Andrews, Borden, Dawson, Howard, Martin | 66 min |
| May 15, 7:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 42 min |
| May 15, 7:48 PM CDT | Special Weather Statement | MAF | Terrell | 42 min |
| May 15, 7:51 PM CDT | Areal Flood Advisory | MAF | Gaines | 3 hr |
| May 15, 8:00 PM CDT | Special Weather Statement | MAF | Winkler | 45 min |
| May 15, 8:02 PM CDT | Special Weather Statement | MAF | Dawson | 43 min |
| May 15, 8:03 PM CDT | Special Weather Statement | MAF | Gaines | 12 min |
| May 15, 8:12 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Terrell | 63 min |
| May 15, 8:16 PM CDT | Special Weather Statement | MAF | Gaines | 29 min |
| May 15, 8:20 PM CDT | Special Weather Statement | MAF | Crane | 40 min |
| May 15, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 48 min |
| May 15, 8:44 PM CDT | Special Weather Statement | MAF | Andrews, Dawson, Gaines | 31 min |
| May 15, 8:54 PM CDT | Special Weather Statement | MAF | Pecos | 51 min |
| May 15, 8:59 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 31 min |
| May 15, 9:04 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| May 15, 9:11 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 34 min |
| May 15, 9:33 PM CDT | Special Weather Statement | MAF | Dawson, Martin | 42 min |
| May 15, 9:49 PM CDT | Special Weather Statement | MAF | Pecos, Terrell | 41 min |
| May 15, 10:13 PM CDT | Special Weather Statement | MAF | Dawson, Howard, Martin | 47 min |
| May 15, 10:24 PM CDT | Special Weather Statement | MAF | Terrell | 51 min |
| May 15, 11:16 PM CDT | Special Weather Statement | MAF | Borden, Howard, Scurry | 59 min |
| May 15, 11:17 PM CDT | Special Weather Statement | MAF | Terrell | 58 min |
| May 15, 11:20 PM CDT | Areal Flood Advisory | MAF | Brewster, Pecos, Terrell | 3 hr |
| May 16, 6:24 PM CDT | Special Weather Statement | MAF | Glasscock | 51 min |
| May 16, 6:48 PM CDT | Special Weather Statement | MAF | Glasscock | 27 min |
| May 16, 6:49 PM CDT | Special Weather Statement | MAF | Upton | 26 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.